Kansas, 2019High Wind in Kansas, January 28, 2019
January 28, 2019 · NWS TOP · 5 events in 5 counties and zones
Part of northeast Kansas were buffeted by strong northwest winds that gusted from 50 to 60 mph during the morning of Monday January 28th. A semi was overturned on Interstate 70 between Topeka and Lawrence due to the high winds on Monday morning.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Part of northeast Kansas were buffeted by strong northwest winds that gusted from 50 to 60 mph during the morning of Monday January 28th. A semi was overturned on Interstate 70 between Topeka and Lawrence due to the high winds on Monday morning. ASOS winds also gusted to between 55 and 60 mph at Topeka and Lawrence Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 28, 5:52 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 28, 5:52 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
552 AM CST Mon Jan 28 2019
...Update to aviation forecast discussion...
.SHORT TERM...(Today and tonight)
Issued at 342 AM CST Mon Jan 28 2019
Band of light precipitation behind the Pacific cold front was
moving southeast across eastern Kansas early this morning.
Northwest winds behind this initial front had overtaken the entire
area by 09Z, though stronger winds of much greater concern were
noted over northeastern portions of Nebraska behind the first
Arctic front with some gusts over 50 knots. A very strong
isallobaric gradient was associated with these winds, and all
short-range guidance is similar with this gradient weakening over
the next several hours as it moves southeast into northern
Missouri. As this front enters Kansas, there remains to be some
potential for winds gusts near this magnitude as diurnal mixing
ensues with 925 mb winds near 50 knots. The greatest potential for
these speeds appears to be in northeast Kansas in the 7 AM to 1 PM
time range. At this point have increased wind speeds in the
products, but confidence in Warning-level winds is too low for
issuance at this time. Wind speeds continue to look marginally
weaker to the west and south, though sustained speeds may still be
just above Advisory-levels in north central Kansas. The continued
weakening pressure gradient through the afternoon should allow the
Advisory to expire by sunset. Despite strong mixing, cold-air
advection behind the front keep temps fairly steady through the
day after the initial post-frontal fall this morning. NAM and GFS
suggest some stratus development is possible this afternoon with
mixing depths reaching the dendritic growth zone and this could
lead to some flurry development, but expect any such precipitation
to be scattered and intermittent at best. For tonight, conditions
appear relatively tranquil with low-level flow backing in response
to the next upper wave and associated front working south through
the Plains, and this modest WAA may keep overnight temperatures
fairly steady despite mostly clear skies.
.LONG TERM...(Tuesday through Sunday)
Issued at 342 AM CST Mon Jan 28 2019
By Tuesday morning, the region will still be under northwesterly
flow aloft as a deep mid-level trough remains anchored across much
of the CONUS. Models continue to show the potential for a weak
embedded wave to develop within this northwest flow, clipping far
northeast KS Tuesday morning. This passing wave combined with a
surface cold front tracking southward across the CWA during the
morning may support the development of some light snow showers or
flurries. While the better lift still looks to be just east of the
area and moisture may be limited, feel there may be enough present
to warrant some low-end PoPs Tuesday morning. As this cold front
tracks south of the CWA by Tuesday afternoon, the increasing
northwesterly winds behind this front will aid in ushering in the
next surge of colder air into the region with high temperatures only
reaching into the teens over far northeast KS to the low 30s in
central to east central KS.
Focus then shifts to the extreme cold that is expected to overspread
the area Tuesday night through Wednesday night as a strong surface
high dives southward from the Northern Plains into the Central
Plains/Ohio River Valley. This surface high will bring a strong
arctic airmass into the region, with cloud cover expected to scatter
out enough to cause low temperatures to plunge into the -8 to +5
degree range (from northeast to southwest across the CWA). With the
center of the high located just east of the area, models show enough
of a pressure gradient remaining in place to keep northwesterly
winds sustained at 10-15 mph across much of the forecast area. These
winds combined with frigid low temperatures will cause wind chill
values to plummet into the -10 to -25 degree range (and possibly
even near -30 degrees in far northeast KS). As a result, have
issued a Wind Chill Watch for the eastern three-quarters of the CWA,
and anticipate the need for a Wind Chill Advisory and even a Wind
Chill Warning eventually with future forecast updates.
As the surface high shifts further east of the area during the day
Thursday, expect temperatures to quickly rebound with highs into the
mid 20s to mid 30s as winds shift to the southeast. This warming
trend will continue into the weekend as winds remain out of the
south, allowing for high temperatures to rise into the 40s by Friday
and into the 50s by Saturday and Sunday. As for precipitation
chances, a weak disturbance may clip east central KS Thursday
afternoon/evening with a light rain/snow mix possible. Otherwise,
precipitation chances may increase into the weekend as a mid-level
trough deepens over the western U.S. with an embedded shortwave
trough developing ahead of this main trough and potentially lifting
into the area. While periods of a rain/snow mix may be possible,
there are still significant timing/location differences with both of
these mid-level troughs, so confidence remains low at this time.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 552 AM CST Mon Jan 28 2019
VFR conditions are anticipated in large-scale subsidence behind
a series of cold fronts. There are some scattered cloud decks
just below MVFR range upstream and these will need to be monitored
especially in the 16Z-22Z window. The timing of wind speed
changes is the main challenge for these forecasts with gusts near
50kts not out of the question in the next several hours.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 2 PM CST this afternoon for KSZ009>012-
023-024.
Wind Advisory from 2 PM this afternoon to 6 PM CST this evening
for KSZ009>012-023-024.
Wind Chill Watch from Tuesday evening through Wednesday morning
for KSZ008>012-021>024-026-038>040-054>056-058-059.
Wind Advisory until 6 PM CST this evening for KSZ008-020>022-026-
034>039.
&&
SHORT TERM...65
LONG TERM...Hennecke
AVIATION...65
Hazardous weather outlook, Jan 28, 5:57 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
557 AM CST Mon Jan 28 2019
KSZ008>012-020>024-026-034>040-054>056-058-059-291200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
557 AM CST Mon Jan 28 2019
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
Sustained northwest winds of around 35 mph with gusts to near 60
mph are expected this morning into early this afternoon along and
north of a line from Washington to Westmoreland to Holton, where
a High Wind Warning is in effect. For much of the remainder of the
area, generally along and north of Interstate 70, northwest winds
sustained at 25 to 35 mph with gusts to around 50 mph are
expected much of today. A Wind Advisory has been issued for this
area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wind chills of 15 below zero to around 25 below zero are possible
Tuesday night into Wednesday morning for the entire area. Wind
chills of around 15 below zero are possible in Wednesday night in
portions of northeast Kansas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
High Wind, Brown
- When
- January 28, 7:00 AM CST to 12:00 PM CST
- Where
- Brown forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Volunteer observers called into the NWS estimates of 55 to 60 mph winds during the morning of January 28th. No damage was reported.
High Wind, Nemaha
- When
- January 28, 7:00 AM CST to 12:00 PM CST
- Where
- Nemaha forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Volunteer observers called into the NWS estimates of 55 to 60 mph winds during the morning of January 28th. Minor tree limb damage was reported in Seneca Kansas.
High Wind, Jackson
- When
- January 28, 7:00 AM CST to 12:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Volunteer observers called into the NWS estimates of 55 to 60 mph winds during the morning of January 28th.
High Wind, Jefferson
- When
- January 28, 7:00 AM CST to 12:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
EM called to report winds estimated at 50 to 60 mph in Oskaloosa around 8 am. Small tree limbs broken no serious damage reported.
High Wind, Douglas
- When
- January 28, 7:00 AM CST to 12:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
ASOS at Lawrence airport measured a 60 mph wind gust. A semi was blown over on Interstate 70 in Douglas County by the northwest winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Indiana, January 28 to 29, 20192 deaths · 12 events
- Strong Wind in Hawaii, January 28 to 30, 20191 injured · $32,000 · 3 events
- High Wind in Nebraska, January 28, 201958 kt wind · 30 events
- Extreme Cold in Minnesota, January 28 to 31, 201924 events
- Winter Storm and Extreme Cold in Michigan, January 28, 201920 events
- Extreme Cold in North Dakota, January 28 to 31, 201918 events
- Winter Storm in Wisconsin, January 28, 201917 events
- Winter Storm in Michigan, January 28, 201914 events
- High Wind in Nebraska, January 28, 201959 kt wind · 14 events
- Blizzard and Winter Storm in New York, January 28 to 31, 201914 events
- High Wind in Missouri, January 28, 201956 kt wind · 11 events
- High Wind in Nebraska, January 28, 201953 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794823, 794824, 794825, 794826, 794827.